By Zahra Barnes
No, you’re not doomed to a lifetime of cramps.
It’s a cruel fact of life that birth control can sometimes make your period worse. To be clear: Birth control is an incredible invention, and it usually has the (pretty well-deserved) reputation of making periods way better.
Sometimes, though it can do the opposite. And when that happens, it can feel like you’re losing in a casino where everyone else has hit the jackpot. If this sounds like your experience, you’re probably wondering whether you should switch contraceptive methods. According to experts, you might want to. Here’s what to keep in mind.
In some cases, birth control isn’t actually making your period worse—it’s just not making it better.
This could be the case if you’re switching from a birth control that has worked magic on your period in the past. “Oftentimes it’s not so much that your periods get worse, they’re just going back to what they were before this method of birth control,” Mary Jane Minkin, M.D., a clinical professor of obstetrics and gynecology and reproductive sciences at Yale Medical School, tells SELF. Maybe you were using a hormonal birth control method that made your typically hellish period all sunshine and roses and then stopped using it—either to switch to a non-hormonal method or to nothing at all. In both cases, returning to your old period is going to feel pretty hellish again.
Here’s why that happens: Some forms of birth control, like the patch, the ring, and many types of the pill, contain the hormones estrogen and progestin (a synthetic version of the hormone progesterone). Others, like hormonal IUDs, the shot, the arm implant, and the minipill, only contain progestin. The estrogen in some birth control methods primarily works by suppressing ovulation, which happens when one of your ovaries releases an egg for potential fertilization. Progestin sometimes blocks ovulation (though not always, the Mayo Clinic notes), but it mainly works by thickening cervical mucus so it’s harder for sperm to swim through and thinning the uterine lining so it’s tougher for a fertilized egg to implant.
But both of these hormones can also help make your period more tolerable. Estrogen can help with things like hormonal acne and ovulation pain, while progestin may lead to lighter periods and less cramping. When your uterine lining is thinner, there’s less matter available to slough off when you don’t get pregnant and your period comes—hence the lighter menstruation you may experience on birth control. That thinner uterine lining can also have a wonderful effect on period pain. Prostaglandins, which Dr. Minkin describes as “nasty chemicals that cause cramps and make you miserable,” come from endometrial cells in your uterine lining, she explains. Less uterine lining can translate into fewer prostaglandins in your system, which can lead to reduced cramps.
So, depending on what period symptoms were being alleviated by which hormones in your birth control method, when you stop taking that method, you might end up with that same old irritating period again.
Or maybe you have a health condition that’s making your periods worse without you realizing it.
Sometimes birth control takes the fall because you don’t realize something else is going on, G. Thomas Ruiz, M.D., ob/gyn at MemorialCare Orange Coast Medical Center in Fountain Valley, Calif., tells SELF.
Take endometriosis, for example. Endometriosis is a disease where endometrial tissue that normally grows inside the uterus (or, as some experts think, tissue similar to endometrial lining) grows on other organs, and it can lead to debilitating pain and outfit-ruining gushes of blood.
Another potential culprit is adenomyosis, which happens when endometrial tissue grows into the muscle of the uterus, where it can cause intense menstrual bleeding and pain.
If any of these conditions progresses, your birth control can become less adept at warding off cramps and heavy bleeding, Dr. Thomas Ruiz says. And if this coincides with a change in your birth control, you might understandably think your BC is the problem.
And, sometimes, birth control really can exacerbate period side effects.
People typically have the most complaints about the hormone-free copper IUD, Dr. Minkin says. (Although, again, this could be the result of switching from a hormonal birth control method to a non-hormonal method.) Someone who gets the copper IUD might experience heavier cramps and worse bleeding for two reasons. The first is simply that sometimes having a foreign body inside the uterus can irritate it, Dr. Thomas Ruiz says. The other is that this IUD contains copper that bathes the lining of the uterus to cause an inflammatory reaction that is toxic to sperm. That reaction can also further irritate the uterus and make periods worse for some people, although Dr. Minkin notes that after a few months, some people’s periods go back to what they were before the insertion.
That doesn’t mean hormonal birth control is exempt from causing period problems. While it typically makes periods better in the long run, it can also cause spotting at the start, Dr. Thomas Ruiz says. This adjustment period can make it seem like your period is getting longer, and thus, worse.
This is most common with low-dose pills, since they contain only 10 micrograms of estrogen as opposed to others, which have up to 35 micrograms and can better inhibit breakthrough bleeding, according to the Mayo Clinic.
You can also experience breakthrough bleeding with hormonal IUDs, both because they’re a foreign body in your uterus and because they use such a low dose of hormones (they’re able to do this and still protect you so well from pregnancy because they’re directly in the uterus), Dr. Thomas Ruiz says.
The good thing is that BC-induced breakthrough bleeding typically goes away in three to six months, Dr. Thomas Ruiz says.
No matter the cause, there are a few clear signs your period is worse than it should be and you should talk to your doctor.
If your period is so heavy you’re going through a pad or regular tampon an hour for a day or two, a doctor can probably help you find relief, Dr. Minkin says. Same goes for having breakthrough bleeding that’s lasted longer than three to six months.
As for the pain factor, if nonsteroidal anti-inflammatory drugs (NSAIDs) don’t stand a chance against your cramps, see your doctor. They can help you figure out which kind of birth control may help to reduce your pain.
Getting a period might just be part of your life, but it shouldn’t ruin your life. If you dread that time of the month—whether it’s because of how your birth control affects your period or not—seeing a doctor is your best bet.